Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 352, NWS Des Moines, IA

September 21, 2007Marion County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2007, 5:19 PM CDT for Marion County, Warren County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2007, 5:19 PM CDT (22:19 UTC)
Expired
Sep 21, 2007, 5:45 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 3:53 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212219
SVRDMX
IAC125-181-212245-
/O.NEW.KDMX.SV.W.0352.070921T2219Z-070921T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  PLEASANTVILLE...OR ABOUT 13 MILES SOUTHEAST OF DES MOINES...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANTVILLE BY 530 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.

LAT...LON 4136 9348 4151 9346 4151 9344 4149 9341
      4149 9334 4151 9332 4152 9329 4151 9296
      4132 9303
TIME...MOT...LOC 2219Z 273DEG 33KT 4145 9341

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 212228
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT FRI SEP 21 2007

IAC125-181-212245-
/O.CON.KDMX.SV.W.0352.000000T0000Z-070921T2245Z/
MARION IA-WARREN IA-
528 PM CDT FRI SEP 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN WARREN AND NORTHERN MARION COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SWAN...OR ABOUT 18
MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANTVILLE AND SANDYVILLE BY 530 PM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
FRIDAY EVENING FOR IOWA.

LAT...LON 4136 9348 4151 9346 4151 9344 4149 9341
      4149 9334 4151 9332 4152 9329 4151 9296
      4132 9303
TIME...MOT...LOC 2228Z 273DEG 33KT 4145 9330

$$
000 
WWUS53 KDMX 212248
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT FRI SEP 21 2007

IAC125-181-212256-
/O.EXP.KDMX.SV.W.0352.000000T0000Z-070921T2245Z/
MARION IA-WARREN IA-
546 PM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN EXPIRED 
AT 545 PM CDT...

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY HAS 
BEEN EXTENDED UNTIL 630 PM CDT...

AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING FOR WARREN COUNTY HAVE 
MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING 
HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A SEVERE THUNDERSTORM WILL 
CONTINUE TO MOVE ACROSS NORTHERN MARION COUNTY THROUGH 630 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.

LAT...LON 4136 9348 4151 9346 4151 9344 4149 9341
      4149 9334 4151 9332 4152 9329 4151 9296
      4132 9303
TIME...MOT...LOC 2228Z 273DEG 33KT 4145 9330

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:04 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 21, 3:04 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI SEP 21 2007

.SHORT TERM /THROUGH TONIGHT/...
COMPLICATED FORECAST TONIGHT.  COLD FRONT IS CURRENTLY FROM A LAKE
MILLS TO A SAC CITY LINE MOVING EAST AT 25 KTS OR SO.  18Z SOUNDINGS
SHOWED A TREMENDOUS CAP OVER THE CWA AND THE MESOANALYSIS PAGE
INDICATED SOME PRETTY STRONG CIN OVER THE CWA AS WELL.  LOCAL RADARS
SHOWING THINGS HAVING A TOUGH TIME GETTING STARTED BUT THINGS ARE
STARTING TO PERCOLATE NOW.  DEFINITELY BETTER DYNAMICS AND LIFT NE
OF THE CWA AND THE FURTHER SOUTH YOU GO THE LESS THE BOUNDARY HAS
GOING FOR IT.  CURRENTLY LOOKING AT THE FAR NE CORNER OF THE  CWA
FOR POTENTIAL...AROUND THE MCW/ALO AREA BUT THIS WOULD BE FOR A
LIMITED TIME THIS AFTERNOON BEFORE PUSHING INTO EASTERN IOWA WHERE
THE BETTER AIRMASS IS.  FOR THE GRIDS...I WILL DOWNPLAY THE THUNDER
OVER THE WESTERN TWO THIRDS OF THE CWA TONIGHT WITH JUST AN ISOLATED
MENTION AND KEEP THE MORE AGGRESSIVE WORDING FOR THE MCW/ALO AREA.
THE FRONT SHOULD EXIT THE FAR SERN CWA BY 02Z WITH RAPIDLY CLEARING
SKIES.  GENERALLY WENT BELOW GUIDANCE TONIGHT...ESPECIALLY NW WHERE
CAA HAS BEEN IN PLACE FOR A FEW HOURS.

.LONG TERM /SATURDAY-FRIDAY/...
REALLY ONLY ONE PRECIPITATION EVENT TO FOCUS ON DURING THIS PERIOD.
WHILE NOT QUITE YET A SLAM DUNK...IT DOES APPEAR THAT THE BEST
CHANCE OF RAIN AND THUNDERSTORMS WILL OCCUR MONDAY AND MONDAY NIGHT.
TIMING DOES HINGE GREATLY ON THE ABSORPTION OF THE LARGE CUT OFF
UPPER LEVEL LOW SPINNING OFF THE SRN CA COAST AT THIS TIME.
EXPERIENCE HAS SHOWN THAT THESE LARGE LOWS DO NOT GET UP AND GO AS
FAST AS MODELS WANT TO MAKE THEM. ON THE OTHER HAND IT IS HARD TO
IGNORE THE AMAZING CONSISTENCY BETWEEN THE GFS AND NAM REGARDING
THIS FEATURE. SINCE THE ECWMF/UK/ENSEMBLE PROGS ARE SHOWING A
SLIGHTLY SLOWER MOVEMENT...I TRIED TO LEAN THIS FORECAST PACKAGE IN
THEIR DIRECTION. THE OTHER WRINKLE WITH THIS EVENT IS THE ENTRAINING
AND ABSORPTION OF THE GULF COAST TROPICAL SYSTEM EXPECTED TO GET
PICKED UP BY LONG WAVE UPPER LEVEL TROUGH MOVING EAST ACROSS THE
ROCKIES. MODELS APPEAR TO BE IN DECENT AGREEMENT SHOWING THESE
FEATURES COMING TOGETHER IN OUR VICINITY MONDAY OR MONDAY NIGHT. SO
WITH BROAD SYNOPTIC SCALE LIFT IMPINGING ON THE AREA...ALONG WITH
FRONTAL FORCING AND PRECIPITABLE WATER VALUES 200 PERCENT OF
NORMAL...SHOWERS AND THUNDERSTORMS ARE A GOOD BET...WITH LOCALLY
HEAVY RAIN POSSIBLE. HAVE INCREASED POPS INTO LIKELY CATEGORY FOR
MONDAY...AND COULD VERY WELL HAVE GONE LIKELY MONDAY NIGHT TOO...BUT
LEFT IN HIGH CHANCE CATEGORY FOR BETTER COLLABORATION WITH
SURROUNDING OFFICES.

OTHERWISE...SATURDAY WILL BE A PERFECT DAY IF YOU LIKE SUNNY AND
HIGHS IN THE 70S WITH LIGHT WINDS. SOUTHERLY RETURN FLOW KICKS BACK
IN LATE SATURDAY NIGHT AND SUNDAY...BOOSTING TEMPS AND HUMIDITY
LEVELS. SUNDAY WILL LIKELY BE ANOTHER DAY WITH HIGHS WELL INTO THE
80S. CLOUD COVER INCREASES SUNDAY NIGHT WITH THE CHANCE OF RAIN ALSO
INCEASING...SO SMALLER DIURNAL RANGE IN STORE FOR SUN NIGHT AND
MONDAY. A BROAD TROUGH OR ZONAL FLOW SETS UP ACROSS THE NRN CONUS IN
THE WAKE OF MONDAYS SYSTEM. THIS WILL KEEP OUR AREA DRY AND
SEASONABLE THROUGH AT LEAST THURSDAY NIGHT. ANOTHER TROUGH IS
EXPECTED TO DIG THROUGH THE NRN ROCKIES BY FRIDAY AND THIS MAY BRING
US A CHANCE OF RAIN FRIDAY. STILL TOO EARLY TO TELL FOR SURE.

.AVIATION...21/18Z
TAFS WERE WRITTEN BEFORE THOSE DOING 18Z SOUNDINGS CAME OUT.
THOUGHT IS PERPLEXING THAT ONLY SHOWERS WERE DEVELOPING DESPITE THE
FAIR AMOUNT OF CIN...GIVEN THE SHEAR AND STRENGTH OF THE COLD FRONT.
18Z SOUNDINGS CAME OUT WITH A +16 DEGREE AREA OF WARM AIR ALOFT SO
IT MAY BE THAT THUNDER MAY NOT DEVELOP...ONLY SHOWERS.  TAFS HAVE
THUNDERSTORMS MENTIONED IN LINE WITH 12Z DATA BUT MAY NEED A
TWEAKING.  CONDITIONS WILL CONTINUE TO BE MONITORED W/R/T
THUNDERSTORM DEVELOPMENT.  WIND GUSTS WILL BE AN ISSUE FOR ALL TAF
SITES REGARDLESS.  FROPA INTO EASTERN IOWA IS FORECAST TO OCCUR
AROUND 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...FAB
LONG TERM...MOYER
Hazardous weather outlook, Sep 21, 8:57 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT FRI SEP 21 2007

IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221400-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
857 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON. THE STORMS
ARE EXPECTED TO FORM ALONG AN LINE THAT WILL SWEEP ACROSS CENTRAL
IOWA BY EARLY THIS EVENING. SOME STORMS WILL BE SEVERE WITH DAMAGING
WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH
EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 7 PM TODAY. SPOTTERS
MAY ALSO BE NEEDED NEXT MONDAY.

IAZ004-015-221400-
EMMET-PALO ALTO-
857 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY NOON. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE WITH DAMAGING WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH
EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS MAY
BE NEEDED NEXT MONDAY.

FAB

In the hours before

Local storm report, Sep 21, 5:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     NORWALK                 41.50N 93.68W
09/21/2007                   WARREN             IA   TRAINED SPOTTER

            8INCH DIAMETER TREE LIMB DOWN IN THE CITY OF NORWALK.

&&

FBOKSA
Local storm report, Sep 21, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     DOWNBURST        2 S NORWALK             41.47N 93.68W
09/21/2007                   WARREN             IA   LAW ENFORCEMENT

            POWER POLE DOWNED IN RURAL WARREN COUNTY.

&&

FBOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:26 PM CDTSevere Thunderstorm WarningDMXBlack Hawk34 min
Sep 21, 5:43 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama47 min
Sep 21, 5:45 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.